Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Low WBC and K-pax vitamins
Feb 14, 2013

Hi Dr. Nelson, I found out to be hiv positive in May 2012 when I was hospitalized for a chronic diarrhea due to cryptosporidium; my cd4 were only 22 (6%) and wbc 1650. The viral load was 400.000. I immediately started treatment with Prezista, Norvir and Truvada, folic acid, vitamin b and fermented papaya, probiotic yoghurt (Kefir) and also Bactrim which I stopped in November, and in July (2 months and half after) the cd4 were 284 (16%) and wbc about 4400 and the viral load undetacable. In september more or less same results. Since te begininng I took also lendormin (brotizolam) or, alternatevely, tavor (lorezepam) to sleep; but from september I increased the dosage of tavor and lendormin and I also added melatonin 2.5mg or en or lexotan. I also started to add vitamin c (500mg), d, zinc (25mg), copper (1,5mg) and selenium (60mg) and I started to walk for about 2 hours per day at least 4/5 times per week. In november the lab results showed 255 cd4 (20%) but only 3400 wbc. In January the lab results showed 293 cd4 (21,7) but again, only 3470 wbc. My question is: could the excess of benzos be the cause of this low count of wbc? (specifically neutrophilis = 1700/1800) or the melatonin? or the walks? (maybe it's too much 2 hours per day?). In any case I always felt great, healty and with a lot of energy in the last 5-6 months (I never had fever, flu, sore throat or head heach). In the meantinme I stopped all the benzos and the melatonin and I started taking only halcion that I take a about after 3 hours the haart in order to avoid interferences with the Haart. 3 or 4 days ago I also started to try k-pax supplement (only 1 or 2 pills per day) but I noticed that it gives me a mild diarreha and flatulence(I don't know if it's a coincidence) Any experience (good or bad) with k-pax vitamins? Can it really help with wbc and cd4 count? Thank you very much for your answer

Response from Dr. Henry

There are no well conducted studies supporting the benefit of K-pax vitamin supplements for increasing WBC and CD4 counts in the setting of effective control of HIV infection on antiretroviral medications. There is little biological plausibility for them to be effective in persons with reasonable diet intake +/- a standard multivitamin with minerals. If any reader knows of a published reference of a properly powered study in a peer reviewed journal please post! KH



Previous
Training Recovery
Next
Is 500mg daily L-Arginine supplement dangerous?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement